Many antibiotics cause diarrhea. This is an irritative reaction (that is, the antibiotic acts like a laxative), not an allergic one. The diarrhea is usually mild and will not cause a child to become dehydrated or lose weight. The stools return to normal 1 or 2 days after the child finishes the antibiotic treatment.
How Can I Take Care of My Child?
Your child does not need to stop taking the antibiotic. Your child’s diet does not need to be changed, although you may wish to cut back on beans and apple, grape, pear, and peach juices. Your child can continue drinking cranberry juice and orange or other citrus juices.
Yogurt restores healthy bacteria to the digestive tract. If your child is over 12 months old, give him 2 to 6 ounces of yogurt (active culture) twice a day.
Sometimes the diarrhea causes a diaper rash. Wash the irritated area with water and then protect the skin with a thick layer of petroleum jelly or other ointment.
When Should I Call My Child's Health Care Provider?
Coppell Pediatrics –
1705 E. Beltline Rd.
Coppell, TX 75019 – phone: 972-393-8687 – fax: 972-393-4975
Drs. Schlichtemeier and Raja are pediatricians in Coppell, TX serving the communities of Grapevine,
Flower Mound, Lewisville, Carrolton and surrounding areas.